MAUDE Adverse Event Report: COOK INC THAL-QUICK CHEST TUBE SET; GBX CATHETER, IRRIGATION

COOK INC THAL-QUICK CHEST TUBE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Internal Organ Perforation (1987)
Date of Event 01/31/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that a thal-quick chest tube set was over inserted.During the procedure, the wire guide was advanced into the patient, past the laser mark.The dilator was then inserted past the pleural space and into the parenchyma of the lung.As a result, the drain was placed in the parenchyma and permanent bubbling was observed indicating a bronchopleural breach.The patient required thoracic surgical intervention to suture the breach.No other adverse effects were reported for this incident.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 17mar2023, it was reported that user error may have contributed to the event.More than 3/4 of the wire guide was inside of the pleural cavity, with the entirety of the 9fr dilator up to the guard inside of the patient.The second dilator was not used, and the thal-quick drain was pushed with force 35cm into the pleural space.This led to a perforation in the patient's lung.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported by groupe hospitalier nord essonne (france) that a thal-quick chest tube set (rpn: c-tqts-1400; lot#: 15138436) was over inserted during a pleural drainage procedure on (b)(6) 2023.During the procedure, the wire guide was advanced past the skin mark, 3/4ths of the way into the pleural cavity.The 9 french dilator was inserted up to the guard inside of the patient, past the pleural space and into the parenchyma of the lung.The second dilator was not used.Then the thal-quick drain was pushed with force 35cm into the patient and was placed in the parenchyma.Permanent bubbling was observed indicating a bronchopleural breach.As a result, the patient required thoracic surgical intervention to suture the breach.No other adverse effects were reported for this incident.Reviews of documentation including the complaint history, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 15138436 and the related subassembly lots revealed no relevant non-conformances.There are no additional complaints or non-conformances found for this lot.Cook also reviewed product labeling.The product ifu, [c_t_thal_rev11] ¿thal-quick chest tube sets and trays,¿ provides the following information to the user related to the reported failure mode: ¿warnings: over insertion of the coaxial chest tube inserter and clear catheter assembly may result in serious or life-threatening injury, clinical judgement, and consideration of patient size and anatomy should guide appropriate chest tube selection (e.G., size french, length, number of sideports) and insertion.Note: to maintain an air tight drainage system and avoid further complications, it is important that all sideports of the chest tube ae positioned within the pleural space.The centimeter markings on the chest tube denote the distance from the most proximal side port, (i.E., this is not the distance from tip of catheter).These markings can be used as a reference while establishing appropriate device positioning.Precautions: this product is intended for use by physicians trained and experienced in percutaneous pleural drainage techniques.Standard techniques for placement of chest tubes should be employed.Instructions for use: when the appropriate drainage site has been identified, advance the soft ¿j¿ end of the wire guide through the needle and into the pleural space.Note: the wire guide should pass through the needle and advance into the pleural space without resistance.Note: the skin level marker on the distal end of the wire guide can be used as an insertion depth marker on patients with normal anatomy.Note: due to anatomical variations in chest wall thickness, insertion depth of introducer needle, wire guide and dilators will vary from patient to patient.Remove needle and leave the wire guide in place; while maintaining the wire guide position, dilate the tract and opening into the pleural space by advancing, in sequence small to large, the supplied dilators over the wire guide.Introduction into the pleural space is facilitate by rotating and advancing the dilators in line with the wire guide to prevent its kinking.Warning: over insertion of the needle and/or dilators may result in serious harm to the patient¿ note: it is important to have enough length of wire guide exiting the access site to facilitate controlled introduction of the dilators.The dilators only have to enter the pleural space to their full diameter and should never be advanced beyond the distal end of the wire guide.With the wire guide still positioned within the pleural space, advance the chest tube inserter/chest tube assembly over the wire guide and into the pleural space.Note: if resistance is encountered during chest tube assembly insertion, determine the cause of resistance and take necessary action to relieve resistance before proceeding¿¿ based on the device master record, device history record, and product labeling review, there is no indication the complaint device was manufactured out of specification, nor that there are nonconforming devices in house or out in the field.Based on the information provided, no product returned, and the results of the investigation, cook concluded the cause of event to be user error.It was stated that the wire guide was advanced past the skin mark and was inserted 3/4ths of the way into the pleural cavity.Additionally, the dilator was inserted past the pleural space and into the parenchyma of the lung.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
THAL-QUICK CHEST TUBE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16428503
Report Number1820334-2023-00180
Device Sequence Number12086537
Product Code GBX
UDI-Device Identifier00827002057777
UDI-Public(01)00827002057777(17)251227(10)15138436
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/27/2025
Device Model NumberN/A
Device Catalogue NumberC-TQTS-1400
Device Lot Number15138436
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer03/15/2023
03/17/2023
04/21/2023
Initial Report FDA Received Date02/23/2023
Supplement Report FDA Received Date03/16/2023
03/23/2023
04/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown